Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Dodge City, KS

August 28, 2011Scott County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 28, 2011, 5:01 PM CDT for Scott County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2011, 5:01 PM CDT (22:01 UTC)
Expired
Aug 28, 2011, 6:00 PM CDT
In force
59 min
Issued by
NWS Dodge City, KS

County Scott County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WWUS83 KDDC 282201
SPSDDC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT SUN AUG 28 2011

KSZ043-044-282300-
LANE-SCOTT-
501 PM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE
COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF THE MONUMENT ROCKS...OR 13
MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTH AT 20 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS IN FRONT 
OF THE STORM WHERE A GUST FRONT IS LOCATED.

RESIDENTS IN SCOTT AND WESTERN LANE COUNTIES...INCLUDING THE CITY OF
SCOTT STATE LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10110 3870 10068 3833 10055 3832 10113
      3868 10114 3871 10112
TIME...MOT...LOC 2200Z 351DEG 15KT 3885 10087

$$

WAH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 28, 3:24 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 28, 3:24 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT SUN AUG 28 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR THUNDERSTORMS
DURING THE PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL RIDGE
OF HIGH PRESSURE ACROSS THE FOUR CORNERS REGION INFLUENCING A
NORTHWESTERLY FLOW ALOFT ACROSS THE WESTERN HIGH PLAINS. MEANWHILE,
AN UPPER LEVEL TROUGH IS COMING ASHORE INTO THE PACIFIC NORTHWEST.
SURFACE DEWPOINTS ARE PRIMARILY IN THE 50S(F) ACROSS THE CWA. A
SURFACE LOW IS ONCE AGAIN SITUATED ACROSS SOUTHWEST KANSAS WITH AN
ATTENDANT FRONTAL BOUNDARY EXTENDING SOUTHEAST INTO NORTH CENTRAL
OKLAHOMA.

SHORT RANGE MODELS INDICATE THE UPPER LEVEL RIDGE ACROSS THE FOUR
CORNERS REGION ERODING AWAY TONIGHT AND MONDAY AS THE UPPER LEVEL
TROUGH IN THE PACIFIC NORTHWEST PUSHES EAST INTO THE NORTHERN
ROCKIES. THIS WILL GIVE WAY TO MORE OF A ZONAL FLOW ALOFT ACROSS THE
WESTERN HIGH PLAINS THROUGH THE REMAINDER OF THE PERIOD.
THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF WESTERN
KANSAS AS H5 VORT MAXES CONTINUE TO CYCLE DOWN OFF THE FLATTENING
RIDGE. ADDITIONALLY, A SECONDARY UPPER LEVEL IMPULSE WILL DIVE
SOUTHEAST OUT OF THE NORTHERN PLAINS INTO THE MID MISSISSIPPI
RIVER VALLEY TONIGHT HELPING TO PUSH AN ATTENDANT COLD FRONT SOUTH
ACROSS NEBRASKA AND POTENTIALLY INTO NORTHERN KANSAS BEFORE
STALLING OUT. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS OUR
NORTH AND WEST LATE TONIGHT JUST AHEAD OF THE FRONT AS IT
APPROACHES. WILL RETAIN SLIGHT POPS ACROSS MUCH OF THE CWA WHILE
INCREASING UP TO CHANCE CATEGORY POPS NORTH TONIGHT WHERE THERE IS
BETTER PROXIMITY TO THE FRONT. STORMS WILL BE POSSIBLE AGAIN LATE
MONDAY AS THE UPPER TROUGH EJECTS OUT OF THE ROCKIES INTO THE
NORTHERN PLAINS AND NORTHERN PORTIONS OF THE CENTRAL PLAINS.
SURFACE LOW PRESSURE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
COMBINED WITH SURFACE HIGH PRESSURE IN THE SOUTHERN GREAT LAKES
REGION WILL HELP INCREASE LOW LEVEL FORCING ACROSS CENTRAL AND
PARTS OF WESTERN KANSAS IN AN EASTERLY UPSLOPE FLOW. THIS WILL
BRING A BETTER CHANCE FOR THUNDERSTORMS TO OUR AREA MONDAY NIGHT,
PARTICULARLY NORTH AND EAST WHERE FORCING WILL BE BEST. AS A
RESULT, WILL INCREASE POPS UP TO 40 NORTH WITH 20 TO 30 POPS
SOUTH.

TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL AGAIN TONIGHT AS THE
UPPER LEVEL RIDGING BEGINS TO BREAK DOWN ACROSS THE INTERMOUNTAIN
WEST. HOWEVER, THE LOCAL AIRMASS ISN'T LIKELY TO VARY MUCH FROM
THE NIGHT PREVIOUS, SO WOULD EXPECT LOWS DOWN INTO THE 60S(F) AND
LOWER 70S(F) ACROSS THE FORECAST AREA AGAIN. FOR MONDAY, SURFACE
LOW IN SOUTHWEST KANSAS WILL DROP SOUTHEAST INTO THE PANHANDLES
OF TEXAS AND OKLAHOMA OVERNIGHT. AS IT DOES SO, IT WILL INFLUENCE
NORTHEASTERLY WINDS ACROSS OUR NORTH AND NORTHEASTERN ZONES
BRINGING IN SOMEWHAT COOLER AIR INTO PORTIONS OF WESTERN KANSAS.
THE NAM, GFS, AND UKMET SHOW H85 TEMPERATURES RANGING FROM THE
LOWER 20S(C) ACROSS OUR NORTHERN ZONES TO THE UPPER 20S(C) SOUTH
AND SOUTHWEST. EXPECT HIGHS MAINLY UP INTO THE 90S(F) ACROSS THE
FORECAST AREA WITH NEAR 100F NOT OUT OF THE QUESTION IN OUR FAR
SOUTHEASTERN ZONES. FOR TUESDAY, SURFACE HIGH PRESSURE IN THE
UPPER MIDWEST WILL HELP CONTINUE AN EASTERLY UPSLOPE FLOW REGIME
ACROSS WESTERN KANSAS RESULTING IN ONLY A MARGINAL WARM UP FROM
MONDAY. LOOK FOR PRIMARILY 90S(F) AGAIN TUESDAY AFTERNOON WITH
NEAR TO JUST ABOVE 100F POSSIBLE SOUTHEAST. WILL NEED TO LOWER
HIGHS A COUPLE DEGREES OR SO FOR TUESDAY.

DAYS 3-7...

BY TUESDAY NIGHT, THE START OF THIS 3-7 DAY EXTENDED FORECAST, ONE
UPPER SHORT WAVE WILL BE EXITING THE PLAINS AND BE WELL INTO THE
IOWA REGION.  SO POPS WILL END EARLY TUESDAY NIGHT IN OUR EXTREME
EAST, THEN THE UPPER LEVEL PATTERN WILL START TO SHIFT. THE HIGH
PRESSURE AREA OVER SOUTHERN NEW MEXICO TUESDAY NIGHT WILL GET
ELONGATED ORIENTED WEST TO EAST, AS A LARGE UPPER TROUGH ENTERS THE
WEST COAST LATE TUESDAY AND WEDNESDAY.  THIS UPPER LEVEL WEST COAST
TROUGH WILL EDGE SLOWLY EASTWARD INTO THE WEST SIDE OF THE LARGE
RIDGE, CAUSING THE CENTER OF THE UPPER RIDGE TO SHIFT EASTWARD AND
BE OVER WESTERN TENNESSEE BY THURSDAY NIGHT.  THIS TRANSITION PERIOD
WILL KEEP THE 100-105 DEGREE HEAT OVER SOUTHWESTERN KANSAS ONGOING
THROUGH THURSDAY.  WITH THE UPPER TROUGH APPROACHING, AN ASSOCIATED
SURFACE TROUGH WILL FORM OVER NEBRASKA INTO COLORADO THURSDAY, THEN
DEVELOP INTO A COLD FRONT CROSSING WESTERN KANSAS FRIDAY.  CLOUDS
WILL PRECEDE THE APPROACHING UPPER TROUGH, AND SHOWERS AND
THUNDERSTORMS WILL LIKELY POP UP ALONG AND AHEAD OF THE ADVANCING
FRONT FRIDAY.  STILL, WILL ONLY GO WITH 20 POPS FOR NOW, AS THE
SURFACE MOISTURE DOES NOT LOOK THAT ABUNDANT, AND THE CONVERGENCE
ALONG THE FRONT LOOKS WEAK.  THE POPS WILL DIMINISH EARLY FRIDAY
NIGHT BEFORE MIDNIGHT WHEN THE FRONT STALLS AND APPEARS TO RECEDED
AS A WARM FRONT FRIDAY NIGHT, PER BOTH THE ECMWF AND GFS MODEL.  A
SECONDARY SURGE OF COOL AIR SHOULD PUSH THE FRONT SOUTH INTO
OKLAHOMA SATURDAY EVENING, GIVING ANOTHER SLIGHT CHANCE FOR
CONVECTION SATURDAY AFTERNOON AND NIGHT.  PER THE ECMWF MODEL, THE
100-850MB THICKNESS VALUES DECREASE SIGNIFICANTLY FRIDAY  FROM
1425DAM IN OUR NORTHWEST TO 1440DAM IN OUR SOUTHEAST, AND EVEN
COOLER ON SATURDAY WITH 1412DAM IN OUR NW TO 1432DAM IN OUR SE.
THESE THICKNESS RANGES SHOULD RESULT MAX TEMPS IN THE 89 (NW) TO 98
(SE) RANGE ON FRIDAY, AND TO A RANGE FROM 87 (NW) TO 91 (SE) ON
SATURDAY.  TEMPERATURES ON BOTH FRIDAY AND SATURDAY SHOULD BE A
WELCOME CHANGE TO THE EXCESSIVE HEAT SOUTHWEST HAS BEEN EXPERIENCING
LATELY.  MINIMUM TEMPERATURES WERE NOT ALTERED, AND ARE BASICALLY
FORECAST FROM 65 TO 75 DEGREES FOR WED-FRI, AND FROM 60 TO 68
DEGREES FOR SAT-SUN.

&&

.AVIATION...

NEARLY CLEAR SKIES WITH LIGHT AND VARIABLE WINDS WILL PREVAIL
THROUGH 20/03Z, THEN A DECK OF BKN CIRRUS CLOUDS AROUND 200-250 FEET
WILL ROLL IN.  WINDS WILL CONTINUE TO BE LIGHT AND VARIABLE
OVERNIGHT, AS WEAK SURFACE LOW PRESSURE WILL REMAIN OVER NORTHWEST
KANSAS AND STRONG UPPER HIGH PRESSURE PERSISTS OVER THE SOUTHWESTERN
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  95  67  97 /  20  30  30  10
GCK  67  95  65  97 /  20  30  30  10
EHA  68  95  65  98 /  20  30  20  10
LBL  70  97  67  98 /  20  30  20  10
HYS  67  90  67  95 /  30  30  40  10
P28  72 100  70 100 /  20  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/12/12
Hazardous weather outlook, Aug 28, 4:18 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
418 AM CDT SUN AUG 28 2011

KSZ030-031-043>046-061>066-074>081-084>090-291130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
418 AM CDT SUN AUG 28 2011 /318 AM MDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND TONIGHT.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE SMALL CHANCES FOR THUNDERSTORMS MONDAY INTO EARLY
TUESDAY AND THEN AGAIN ON FRIDAY. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Aug 28, 5:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT SUN AUG 28 2011

KSZ043-044-282300-
LANE-SCOTT-
501 PM CDT SUN AUG 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND WESTERN LANE
COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF THE MONUMENT ROCKS...OR 13
MILES NORTH OF SCOTT STATE LAKE...MOVING SOUTH AT 20 MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM AS WELL AS IN FRONT
OF THE STORM WHERE A GUST FRONT IS LOCATED.

RESIDENTS IN SCOTT AND WESTERN LANE COUNTIES...INCLUDING THE CITY OF
SCOTT STATE LAKE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3870 10110 3870 10068 3833 10055 3832 10113
      3868 10114 3871 10112
TIME...MOT...LOC 2200Z 351DEG 15KT 3885 10087

WAH

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.